MAUDE Adverse Event Report: K2M, INC. FIXED SCREW, SELF-TAPPING; SIZE Ø4.0X18 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. FIXED SCREW, SELF-TAPPING; SIZE Ø4.0X18 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-14018CA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted in the patient.
 
Event or Problem Description
It was reported that two ozark self-tapping variable screws fractured post-operatively.This event was noticed upon the patient's follow up x-ray.Revision surgery has not been performed nor scheduled at this time.This record captures the second of the two reported ozark self-tapping variable screws.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.The provided x-ray confirmed that the securing mechanism of the ozark plate is fractured off from its intended location.Additionally, it was observed that the most caudal screws fractured approximately half way down the shank.The cranial screw head can be observed on anterior side of the plate indicating cranial screw(s) may potentially be over angulated.Over angulation of screws can interfere with the locking of the securing mechanism and compromise the structural integrity of the system.Correspondence with the field representative suggests that a single drill guide was used with a 16mm drill , and no tap was used.Device history records and complaint history could not be reviewed as the device lot number was not available.Complaint history was reviewed for the corresponding catalog number, and no adverse trends were observed.The ozark view and guide surgical technique was reviewed and the following relevant information was identified: remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.Bending at or near the screw holes may damage the integrated alloy locking cover.Therefore, bending should only occur in one direction (lordosis or kyphosis)within the desired bend zone area around each window, pictured below.There may be limited or no-bend zones on the shorter plates.The screws are colored-coded by length and function (fixed versus variable).Fixed screws can be inserted ±2º and variable screws can be inserted ±15º, in any direction relative to the neutral angle of the screw hole.Screws are available in self-starting and self-tapping options; if tapping is required, the 10 mm tap may be inserted into the previously drilled screw holes to tap the vertebral bodies.The depth of the tap within the vertebral body will be restricted to up to 10 mm below the plate.Note: do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.Note: fixed screws have a laser marked line on the head of the screw.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged note: plate geometry should prevent the locking cover from rotating beyond the intended 90°.Do not rotate the locking cover past the clockwise stop on the plate.As the devices were not returned and immediate post-op x-rays were not available, a definitive root cause could not be determined.Potential root causes include, over angulation of screws, external trauma, patient fall, improper placement of implants, pseudoarthrosis, and/or subsidence.
 
Event or Problem Description

Brand Name
FIXED SCREW, SELF-TAPPING; SIZE Ø4.0X18 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12586938
Report Number3004774118-2021-00305
Device Sequence Number1205326
Product Code KWQ
UDI-Device Identifier10888857391871
UDI-Public10888857391871
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-14018CA
Device Catalogue Number8801-14018CA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer12/21/2021
Initial Report FDA Received Date10/06/2021
Supplement Report FDA Received Date12/28/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age63 YR
Patient SexFemale